Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The theory of ordered abelian groups does not have the independence property


Authors: Y. Gurevich and P. H. Schmitt
Journal: Trans. Amer. Math. Soc. 284 (1984), 171-182
MSC: Primary 03C60; Secondary 06F20
DOI: https://doi.org/10.1090/S0002-9947-1984-0742419-0
MathSciNet review: 742419
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that no complete theory of ordered abelian groups has the independence property, thus answering a question by B. Poizat. The main tool is a result contained in the doctoral dissertation of Yuri Gurevich and also in P. H. Schmitt's Elementary properties of ordered abelian groups, which basically transforms statements on ordered abelian groups into statements on coloured chains. We also prove that every $ n$-type in the theory of coloured chains has at most $ {2^n}$ coheirs, thereby strengthening a result by B. Poizat.


References [Enhancements On Off] (What's this?)

  • [1] F. Delon, A counterexample concerning the number of coheirs, private communication by B. Poizat.
  • [2] -, Types sur $ C((X))$, Théories Stables, $ {2^ \circ }$ année, IHP, Paris, 1981.
  • [3] J.-L. Duret, Les corps pseudo-finis ont la propriété d'independance, C. R. Acad. Sci. Paris Sér. A 290 (1980), 981-903. MR 584282 (81m:03043)
  • [4] S. Feferman and R. L. Vaught, The first-order properties of products of algebraic systems, Fund. Math. 4 (1959), 57-105. MR 0108455 (21:7171)
  • [5] Y. Gurevich, The decision problem for some algebraic theories, Doctoral Dissertation, Sverdlovsk, U.S.S.R., 1968.
  • [6] -, Elementary properties of ordered abelian groups, Trans. Amer. Math. Soc. 46 (1965), 165-192.
  • [7] -, Expanded theory of ordered abelian groups, Ann. Math. Logic 12 (1977), 193-228. MR 0498071 (58:16245)
  • [8] H. J. Keisler, The stability function of a theory, J. Symbolic Logic 43 (1978), 481-486. MR 503784 (80a:03040)
  • [9] -, Six classes of theories, J. Austral. Math. Soc. Ser. A 21 (1976), 257-266. MR 0409168 (53:12930)
  • [10] D. Lascar and B. Poizat, An introduction to forking, J. Symbolic Logic 44 (1979), 178-198. MR 540665 (80k:03030)
  • [11] M. Parigot, Théories d'arbres, Doctoral Dissertation, Paris, 1981.
  • [12] B. Poizat, Théories instables, J. Symbolic Logic 46 (1981), 513-522. MR 627903 (83e:03045)
  • [13] M. Rubin, Theories of linear order, Israel J. Math. 17 (1974), 392-443. MR 0349377 (50:1871)
  • [14] P. H. Schmitt, Model theory of ordered abelian groups, Habilitationsschrift, Heidelberg, 1982.
  • [15] -, Elementary properties of ordered abelian groups (to appear).
  • [16] S. Shelah, Stability, the $ f.c.p.$ and superstability: model theoretic properties of formulas in first-order theory, Ann. Math. Logic 3 (1971), 271-362. MR 0317926 (47:6475)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03C60, 06F20

Retrieve articles in all journals with MSC: 03C60, 06F20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0742419-0
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society